An Unexpected Guest: Leukocytoclastic Vasculitis Secondary to Vancomycin

1Cleveland Clinic, Cleveland, OH
2Cleveland Clinic, Cleveland, OH
3Metrohealth Medical Center, Cleveland, OH
4Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 329

Case Presentation:

A 52‐year‐old white man presented with an infected ulcer and osteomyelitis of the right fifth toe requiring resection of the fifth distal metatarsophalangeal joint. He had poorly controlled diabetes, ischemic cardiomyopathy (EF 25%) s/p ICD on carvedilol and ASA, OSA, hypertension, and hyperlipidemia. A CT angiogram demonstrated occlusion of the right anterior tibial artery and was successfully revascularized through balloon angioplasty. Hydralazine and isosorbide were initiated for cardiomyopathy due to contraindication to ACEI (angioedema). Bone culture grew MRSA. Intravenous vancomycin was started with dose adjustment according to serum levels. After 5 days of treatment, a maculopapular rash and palpable purpura appeared in the left hand, spreading to both upper extremities and thighs concerning for drug reaction versus endocarditis or embolic phenomenon. Echocardiogram revealed no vegetations. Punch biopsies from the lesions were obtained, and topical clobetasol 0.05% was applied to lesions. Vancomycin was changed to daptomycin IV. Hydralazine was stopped because it was concerning for possible lupus‐like reaction. Skin biopsy showed neutrophilic dermatosis with leukocytoclastic vasculitis and neutrophilic panniculitis. Anti‐\histone antibody was negative. Oral prednisone therapy followed by taper dosing was started with gradual resolution of skin lesions. The patient was successfully discharged to LTAC on daptomycin.

Discussion:

Leukocytoclastic vasculitis (LCV) is a small‐vessel vasculitis usually limited to the skin, primarily of the lower extremities usually sparing palms and soles. It most commonly present as palpable purpura. Its pathogenesis involves circulating immune complexes deposited into vessel walls and activating the complement pathway. Its etiology includes drugs, infection, connective tissue disease, and malignancy. Drugs cause 10%–24% of the cases, with beta‐lactam antibiotics the most common culprit. Vancomycin‐associated LCV has rarely been reported and can occur after a single dose of therapy with onset as late as 1 month after administration. The preferred treatment is prompt discontinuation of the suspected offending agents with concurrent corticosteroids use. In the present case, LCV was determined to be vancomycin as supported by criteria based assessment for hypersensitivity vasculitis, in addition to histological findings that demonstrated LCV with no evidence of linear IgA bullous dermatosis. The patient responded well to discontinuation of vancomycin and initiation of steroid therapy.

Conclusions:

Increased frequency of MRSA has led to increased vancomycin use. Clinicians should be aware of vancomycin's potential to cause LCV. Its prompt discontinuation with use of topical and/or systemic corticosteroids is the mainstay of treatment in addition to avoidance of future exposure to vancomycin.

Maculopapular rash and palpable purpuric lesions.

To cite this abstract:

Hamilton A, Constantiner M, Castillo M, Auron M. An Unexpected Guest: Leukocytoclastic Vasculitis Secondary to Vancomycin. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 329. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/an-unexpected-guest-leukocytoclastic-vasculitis-secondary-to-vancomycin/. Accessed May 26, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.